I am 50 years old, male, and have had MS for 30 years I have also had a problem with alcohol. I have been refused the treatment copaxone because my GGT reading was high.
When doctors tried to get the reading down from 72, I was given heptaten and I have not had any alcohol for more than a month and have kept to their suggested diet, but my GGT reading is going up. it is now over 200. I have had am ultrasound which has ruled out some other possibilities.
I wish to know why I should be refused copaxone and also what reasons there could be for my GGT to be getting higher.
I agree with the ultrasound to exclude anatomical liver and gallbladder disease.
Alcohol can certainly raise the GGT. I would consider abstaining to see if that would lower the level. Blood tests to exclude hepatitis should also be considered.
There is a possibility that the MS medication may affect the liver, hence the reluctance of your physician to use it in a setting of an elevated GGT.
If the liver enzymes continue to rise or stay elevated, you can consider a liver biopsy for further evaluation.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patients education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.